Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 8, NWS Des Moines, IA

April 26, 200827 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 26, 2008, 11:31 AM CDT for 27 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2008, 11:31 AM CDT (16:31 UTC)
Expired
Apr 26, 2008, 5:46 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
All 27 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 261631
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CDT SAT APR 26 2008

.STRONG LOW PRESSURE OVER NORTHEAST MINNESOTA WILL MOVE NORTHEAST
THIS AFTERNOON. A STRONG PRESSURE GRADIENT WILL BRING GUSTY WEST
TO NORTHWEST WINDS TO MUCH OF IOWA THROUGH THE DAY.

IAZ004>007-015>017-023>028-033>039-044>050-262100-
/O.NEW.KDMX.WI.Y.0008.080426T1631Z-080426T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
1131 AM CDT SAT APR 26 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED INTO THE
MID AFTERNOON HOURS. A FEW GUSTS MAY REACH 45 MPH AT TIMES THROUGH
200 PM. WINDS ARE EXPECTED TO BEGIN TAPERING OFF AFTER 200 PM AND
WILL BE BELOW WIND ADVISORY CRITERIA BY AROUND 400 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KDMX 262042
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SAT APR 26 2008

.STRONG LOW PRESSURE NORTH OF LAKE SUPERIOR WILL LIFT NORTHEAST
INTO THIS EVENING. WEAK HIGH PRESSURE WILL MOVE IN THIS EVENING
AND BRING LIGHTER WINDS.

IAZ004>007-015>017-023>028-033>039-044>050-262300-
/O.EXT.KDMX.WI.Y.0008.000000T0000Z-080426T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
342 PM CDT SAT APR 26 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON.

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH A FEW GUSTS TO
AROUND 50 MPH...WILL DIMINISH THROUGH THE LATE AFTERNOON HOURS. BY
600 PM...WINDS WILL BE BELOW WIND ADVISORY CRITERIA WITH WIND
SPEEDS FALLING TO AROUND 15 MPH BY SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KDMX 262246
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SAT APR 26 2008

.LOW PRESSURE OVER THE UPPER PENINSULA OF MICHIGAN WILL CONTINUE
TO EASE ITS GRIP ON THE UPPER MIDWEST. ALTHOUGH IT WILL REMAIN
QUITE BREEZY OVER IOWA THIS EVENING...THE WIND WILL BE BELOW
ADVISORY CRITERIA.

IAZ004>007-015>017-023>028-033>039-044>050-270000-
/O.CAN.KDMX.WI.Y.0008.000000T0000Z-080426T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
546 PM CDT SAT APR 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELED THE WIND
ADVISORY. 

WIND SPEEDS ACROSS NORTH CENTRAL IOWA HAVE DIMINISHED TO BELOW
ADVISORY CRITERIA. THUS THE NATIONAL WEATHER SERVICE HAS CANCELED
THE WIND ADVISORY. A NORTHWEST WIND IS EXPECTED TO CONTINUE OVER
THE AREA AT 15 TO 25 MPH AND A FEW LOCATIONS ALONG THE MINNESOTA
BORDER MAY EVEN HAVE GUSTS AROUND 35 MPH EARLY THIS EVENING BUT
THESE SPEEDS ARE BELOW ADVISORY CRITERIA.

$$

FAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 26, 7:34 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 26, 7:34 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT SAT APR 26 2008

.SHORT TERM /TODAY/...
THE UPPER LOW WILL CONTINUE TO LIFT OUT TODAY AS LIGHT SNOW ENDS
ACROSS FAR NORTHERN IOWA THIS MORNING. THE TIGHTEST PRESSURE
GRADIENT WILL BE LOCATED ACROSS THE NORTH. WINDS ARE EXPECTED TO
APPROACH ADVISORY CRITERIA...BUT WILL COUNT ON LINGERING CLOUDS TO
HOLD DOWN MIXING ENOUGH TO KEEP SPEEDS BELOW SUSTAINED 30 MPH. HAVE
TRIMMED BACK AFTERNOON CHANCE OF SHOWERS TO THE FAR WESTERN COUNTIES
PER LATEST SHORT RANGE MODEL AND SREF CONSENSUS.

AREAL FLOOD WARNINGS ARE IN EFFECT FOR SEVEN COUNTIES THROUGH LATE
MORNING FROM LINGERING EFFECTS OF RECENT HEAVY RAIN. SOME AREAS WILL
LIKELY HAVE TO BE EXTENDED DEPENDING ON UPDATED FLOODING REPORTS
LATER THIS MORNING. HAVE ISSUED NEW FLOOD WARNING FOR THE WEST FORK
OF THE CEDAR RIVER AT FINCHFORD DUE TO UPGRADE IN EXPECTED FLOOD
SEVERITY FROM MINOR TO MODERATE. THE RIVER IS EXPECTED TO CREST JUST
ABOVE 14 FEET EARLY SUNDAY MORNING. FLOOD WARNINGS ALSO CONTINUE FOR
13 OTHER POINTS.

.LONG TERM /TONIGHT-FRIDAY/...
FORECAST ISSUES ARISE EARLY IN THE PERIOD WITH ARRIVAL OF MODERATELY
VIGOROUS SHORTWAVE CURRENTLY OVER SOUTHERN SASKATCHEWAN THAT WILL
MOVE OVER THE REGION TONIGHT...WITH ITS ATTENDANT SYNOPTIC SCALE
LIFT. HOWEVER...WITH BETTER MOISTURE AND THERMODYNAMIC FORCING
FARTHER SOUTH AND CLOSER TO SFC WAVE PATH THAT CURLS SOUTH OF
IOWA...WILL KEEP HIGHER POPS ACROSS SOUTHERN SECTIONS. LAST IN TRAIN
OF NW FLOW SHORTWAVES WILL SLIDE SOUTH OVER THE AREA ON SUNDAY.
GIVEN STEEP LOW TO MID LEVEL LAPSE RATES AND MID LEVEL
MOISTURE...SEEMS THAT AT LEAST SCATTERED SHOWERS A GOOD BET. WOULD
NOT BE SURPRISED TO EVEN HEAR SOME THUNDER. WITH THE PASSAGE OF EACH
SHORTWAVE REINFORCING SHOTS OF COOL CANADIAN AIR WILL FLOW OVER THE
REGION...KEEPING TEMPERATURES WELL BELOW NORMAL. THERMAL TROUGH
BOTTOMS OUT SUNDAY NIGHT AND MONDAY...SO MONDAY SHOULD BE THE
COOLEST DAY OF THE COMING SEVEN...WITH WARMING INTO MID WEEK TO
FOLLOW. NEXT SYSTEM SHOULD ORGANIZE OVER THE WEST CENTRAL PLAINS
WEDNESDAY IN ADVANCE OF LARGE UPPER LEVEL LOW MOVING ONSHORE OVER
THE PAC NW AND THEN SOUTHEASTWARD OVER THE CENTRAL ROCKIES. THE
USUAL UNCERTAINTIES ARISE FOR OUR AREA LATE NEXT WEEK. THE ECMWF HAS
BEEN MORE PROGRESSIVE AND DEEPER WITH THE LOW PRESSURE SYSTEM AND
PUTS CENTRAL IOWA INTO WARM SECTOR CONVECTIVE POTENTIAL THURSDAY.
CONVERSELY...THE GFS CUTS OFF THE UPPER LEVEL SYSTEM WHICH RESULTS
IN A SLOWLY MEANDERING AND WEAKER SFC CYCLONE REMAINING SOUTH OF
IOWA...BUT KEEPING US UNDER DEFORMATION ZONE PRECIP FRIDAY AND
SATURDAY. CURRENT CHC POPS THURSDAY/FRIDAY LOOKS GOOD FOR NOW.

&&

.AVIATION...26/12Z
THE STRATUS SHIELD IS LIFTING RAPIDLY NORTHEAST OUT OF IOWA THIS
MORNING. WITH LINGERING LOW LEVEL MOISTURE AND INSOLATION...EXPECT
STRATOCU DEVELOPMENT BY MIDDAY...MOST WIDESPREAD AT KMCW/KALO. A WNW
WIND WILL INCREASE THROUGH THE LATE MORNING BEFORE DIMINISHING
DURING THE LATE AFTERNOON. ANOTHER UPPER LEVEL SYSTEM WILL BEGIN TO
AFFECT IOWA LATER TONIGHT. FOR NOW HAVE KEPT ANY PRECIP MENTION
LIMITED TO VCSH AT KOTM STARTING AT 05Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...KINNEY
LONG TERM...MOYER
Hazardous weather outlook, Apr 26, 4:57 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT SAT APR 26 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
457 AM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MANY RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA...WITH A FEW LOCATIONS IN AND AROUND THE CEDAR FALLS AND
WATERLOO AREAS EXPECTED TO REACH MAJOR TO NEAR RECORD FLOOD
LEVELS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:50 PM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 1 more12 hr

Nearby

Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.